Open all pages about Erythema nodosum
Erythema nodosum often affects the lower legs. Painful patches appear on the skin, which sometimes leave marks that look like bruises after healing.
Things you can do to ease the pain of erythema nodosum include taking ibuprofen, putting a cool cloth on your skin and raising your feet when resting.
A GP may be able to tell if you have erythema nodosum by looking at the affected areas of skin. A biopsy may be needed to find the cause.
Treatment for erythema nodosum depends on what’s causing it. If a medicine is thought to be the cause, a GP may advise you to stop taking it.
Causes of erythema nodosum include inflammatory bowel conditions and bacterial infections. Sometimes it can be caused by a reaction to a medicine.
Erythema nodosum is a condition that causes painful, inflamed areas of skin. It often goes away, but it can sometimes be a sign of something serious.
Page last reviewed: 18/10/2023
Next review due: 18/10/2026